Can Lupus Be Caused by Prescription Drugs?
Lupus can be brought on by long term use of certain prescription drugs. However, a genetic predisposition to lupus must be present. Not everyone who receives certain drugs will develop lupus. Additionally, lupus caused by drugs usually dissipates in a few weeks once the patient is taken off the medication.
Symptoms of Drug Induced Lupus
- Pain and swelling (inflammation) in the joints and muscles
- Cold- or flu-like symptoms such as fatigue and/or fever
- Inflammation around the heart and lungs causing pain and discomfort (Serositis)
- Laboratory test results coming back abnormal
- Symptoms appear and gradually worsen as drug treatment progresses over time.
- Symptoms are mild at first in most people. However, symptoms can become debilitating if action is not taken.
The following symptoms do NOT usually occur in drug-induced lupus patients:
- Oral lesions
- Hair loss
- Central nervous system diseases
Diagnosis of Drug Induced Lupus
- Drug induced lupus can only be diagnosed by taking a patient off the medicine in question. If the symptoms disappear, a diagnosis of drug induced lupus can be made.
- Drug induced lupus should not be confused with drug side effects. Side effects occur within hours or days of first taking the drug. Drug induced lupus takes months or years to develop.
Drugs that can cause Lupus
The following conditions are often treated with drugs that may cause lupus:
- Heart Disease
- High blood pressure
- Thyroid diseases
- Neuropsychiatric disorders
Additionally, certain anti-inflammatory drugs and antibiotics can bring on lupus. Although there are 38 different drugs that are known to cause lupus, most cases of drug-induced lupus are associated with the following 3 drugs:
- Pronestyl for cardiac arrhythmia
- Apresoline for high blood pressure
- Quinaglute for cardiac arrhythmia
The risk of developing lupus from the other 35 drugs is very slight. Drugs that are considered "high risk" have a 5-20% chance of causing drug induced lupus.
Risk Factors for Drug Induced Lupus
The risk of developing drug induced lupus is low. However, the following conditions can increase your risk:
- Long term use over a period of months or years of the drugs in question
- Being a male over the age of 50
- Being Caucasian
- Having a condition called being a "slow acetylator," meaning your liver processes these drugs slowly. About 50% of Caucasians and African Americans are "slow acetylators."
It is not fully known what causes drug induced lupus. Some of the more prevalent theories include:
- The drugs interfere with enzymes that normally suppress lupus
- Metabolic changes caused by the drug can bring on lupus
- Drug metabolites bind to proteins, causing drug-protein complexes to be produced. These then activate lymphocytes that damage tissue or stimulate other lymphocytes.
- Multiple processes combine with one another to cause lupus
If you think your medications might be causing drug induced lupus, talk to your health practitioner as soon as possible.